Idaho, 2021Debris Flow in Idaho, June 25, 2021
June 25, 2021 · NWS PIH · 1 event in 1 county or zone
On June 25th video of debris flow running over north bound interstate 15 just north of the Utah border in Oneida county was seen. Radar estimated 2 inches of rainfall in that area resulting in the debris flow and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On June 25th video of debris flow running over north bound interstate 15 just north of the Utah border in Oneida county was seen. Radar estimated 2 inches of rainfall in that area resulting in the debris flow and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 25, 2:09 AM MST, 10 hours 21 minutes earlier.
Area forecast discussion, Jun 25, 2:09 AM MST, 10 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
309 AM MDT Fri Jun 25 2021
.SHORT TERM...Today through Sunday. Another day of showers and
thunderstorms in on tap for eastern Idaho. The risk of lightning
and gusty winds has been fickle the past couple of days based
on cloud cover. There will be lingering showers across the
southeast corner this morning, but it looks like cloud cover won't
be as thick...which lends itself to warming up quicker and having
enough instability there this afternoon. The rest of the area will
see showers and storms starting to form just before noon, and
increasing during the afternoon and dropping south-southeast. We
should see isolated thunderstorms in most area, EXCEPT along the
Wyoming border and portions of the southeast highlands and the
mountains/highlands adjacent to the Snake Plain. It appears there
is a better chance of rain producers tomorrow in that area,
although with decent moisture lingering elsewhere...brief bursts
of rain are possible anywhere we get something to fire this
afternoon. We are also expecting wind gusts over 35 mph with some
of these storms. Storms will quickly decrease after sunset with
drier conditions quickly moving in for the weekend. There appears
to be just enough moisture around Bear Lake a storm or two
Saturday. With the strong ridge developing to our northwest,
pretty breezy north to northeast winds will develop. While we may
not see WIND ADVISORY thresholds met, it definitely looks like we
will see LAKE WIND ADVISORY conditions met for American Falls
Reservoir tomorrow and likely again Sunday. Starting Sunday, let
the heatwave begin. Keyes
.LONG TERM...Monday through next Friday. Expect a long-duration
heat event for East Idaho. This event will likely be the longest
extreme hot period in history for southeast Idaho. High pressure
will build into the area starting Saturday and last all next week.
Very hot temperatures are in store through Friday, especially
Tuesday, Wednesday, and Thursday, where record temperatures are
expected. We could break all-time temperature records for several
locations Wednesday, and, possibly, Thursday. An Excessive Heat
watch is out starting Monday. Will likely have a Excessive Heat
warnings out all next week. Models are slow to move out the high
pressure. Extreme heat will likely continue through next weekend
into July 4th. The GFS and ECMWF modes are showing moisture,
supporting dry thunderstorms starting Wednesday and continuing
through Friday. If this occurs, it could drop the temperatures a
few degrees over the current forecast.
Wyatt
&&
.AVIATION...Moisture and instability will bring isolated
thunderstorms again this afternoon. Models are showing the best
chance of thunderstorms for our eastern areas with KDIJ having the
best chance for thunderstorms on station. However, have vicinity
thunderstorms for all TAF locations this afternoon. Strong
thunderstorm outflow winds of around 40 mph will be the biggest
impact. Some outflows in the Snake Plain will likely be higher.
Today should be the last day of thunderstorms in the area. Saturday
high pressure bringing dry and much warmer conditions will move into
the area.
Wyatt
&&
.FIRE WEATHER...Admittedly, thunderstorms and verifying our Red
Flag Warnings have been pretty fickle so far this week. Where the
models have been indicating higher lightning potential, lingering
extensive cloud cover has been an issue sneaking into the
picture...keeping storms at bay most of the time. One more day of
showers and storms is with us before we dry and out and will be
dealing with our advertised prolonged heat event begins. A few
showers (and maybe a thunderstorm) will persist this morning
across the southeast corner. By late morning, showers and storms
will being to pop and increase during the afternoon hours. Storms
will be dropping south-southeast and also be a mix of wet and dry
storms...and actually leaning more wet than dry. Getting to the
Red Flag situation. It looks like we should have less cloud cover,
even across the southeast corner where we have clouds early on. It
is this area where the models are basically saying here will be a
40+ percent chance of lightning. That is the highest we've seen
with this event. We feel we cannot ignore this potential today
despite some of our concerns and what's happened the past couple
of days, and will issue a RED FLAG WARNING for Zone 413. Storms
will quickly diminish this evening. This will signal the beginning
of our advertised multi-day extreme heat event across central and
eastern Idaho. Temperatures will begin with a slow climb over the
weekend, as the flow will be northeasterly with the low still the
northwest. Breezy north to northeast winds will persist tomorrow
and Sunday. The worst of the heat begins Monday and will likely
continue through the 4th of July. Drier surface air under the
ridge will produce low humidity, including poor recovery at mid
slopes later on next week. The models are still hinting that MAYBE
we see a little bit moisture somehow make it under the ridge and
pop off a few showers and storms later next week. At the moment,
it is hard to say if that is reality, or the models way
overplaying any amount of moisture due to the extreme heat and
nothing will happen. Even so, that will not the diminish the
compounding impacts from this heatwave. Keyes
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Monday afternoon through Thursday
evening for IDZ051-055.
Excessive Heat Watch from Tuesday afternoon through Thursday
evening for IDZ052>054-056>059-068>075.
Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ413.
&&
In the hours before
Special weather statement, Jun 25, 11:04 AM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1204 PM MDT Fri Jun 25 2021
IDZ060-061-063-251900-
Bear Lake Valley ID-Bear River Range ID-Caribou Range ID-
1204 PM MDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND
SOUTHWESTERN BEAR LAKE COUNTIES INCLUDING BEAR LAKE UNTIL 100 PM
MDT...
At 1200 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
southwest of Georgetown, or 9 miles northwest of Montpelier, moving
southeast at 5 mph.
Winds in excess of 40 mph and cloud to ground lightning will be
possible with this storm.
Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.
LAT...LON 4200 11143 4200 11146 4240 11161 4248 11139
4213 11104 4210 11105
TIME...MOT...LOC 1800Z 333DEG 5KT 4238 11146
McKaughanDebris Flow, Oneida
- When
- June 25, 12:30 PM MST to 12:51 PM MST
- Where
- Oneida County, 6 mi SSE of Cherry Creek to 6 mi SE of Cherry Creek
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.020, -112.185
On June 25th video of debris flow running over north bound interstate 15 just north of the Utah border in Oneida county was seen. Radar estimated 2 inches of rainfall in that area resulting in the debris flow and flooding.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 25 to 30, 202117 deaths · 12 events
- Tornado and Flash Flooding in Michigan, June 25 to 26, 20216 injured · $151 million · EF2 · 8 events
- Excessive Heat in Oregon, June 25 to 30, 20212 deaths · 13 events
- Excessive Heat in Washington, June 25 to 30, 20212 deaths · 7 events
- Flash Flooding in Illinois, June 25 to 26, 2021$12 million · 6 events
- Tornado and Hail in Texas, June 25, 2021$100,000 · EF1 · 12 events
- Tornadoes in Indiana, June 25, 2021$141,000 · EF1 · 3 events
- Damaging Winds in Texas, June 25, 2021$290,000 · 83 kt wind · 6 events
- High Surf in American Samoa, June 25, 2021$100,000 · 1 event
- Damaging Winds in Oklahoma, June 25, 2021$30,000 · 74 kt wind · 7 events
- Tornado in Illinois, June 25, 2021EF1 · 1 event
- Flash Flooding and Hail in Kansas, June 25, 20211 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965371.